Thomas, a 1-year-old neutered 35-lb standard schnauzer, was presented recumbent, vocalizing, and salivating heavily.
On presentation, Thomas was tachycardic (160 bpm) and hypothermic (97.0°F).
The owners, who were gone all day, came home to find Thomas recumbent and behaving abnormally. They found multiple piles of vomit and a chewed-up vial of baclofen (prescribed to one of the owners) that was missing 12 20-mg pills. The owners were unsure if any pills were in the vomitus.
IV fluids (Plasmalyte, baxter.com) were administered at 25 mL/hr and blood was drawn for laboratory evaluation. Cyproheptadine, a serotonin antagonist, was administered at 1.1 mg/kg rectally to help with vocalization.1 The patient’s condition was rapidly deteriorating; his breathing slowed and he suffered a tonic–clonic seizure, which stopped with IV administration of diazapam at 15 mg. However, Thomas was hypoventilating at 8 breaths/min. Because respiratory arrest and hypercapnia are associated with severe baclofen exposure, the need for ventilator support was discussed with the owners, who were concerned about this treatment because of financial constraints.